Monongahela Valley Hospital logo
Career OpportunitiesSend a CardSite MapHome

Search For:
About MVHPatients & VisitorsFind a PhysicianSpecialties & ServicesAffiliate ServicesCareers & VolunteersNews & EventsReference and EducationContact Us
News & Events masthead
spacer


News & Events

Calendar of Events
Monongahela Valley Hospital Nurse Conducts Narcan Training for Charleroi High School Staff

Monongahela Valley Hospital Nurse Conducts Narcan Training for Charleroi High School Staff photo

Bobbi Rodino, RN, demonstrates application of a Narcan dose as Marie Ripepi, school nurse, and the rest of the training group look on.
(December 1, 2015 - Carroll Township, Pa.)

"There is no reasoning with a high heroin addict," stated Bobbi Rodino, Monongahela Valley Hospital Emergency Department nurse as she began a vital Narcan (also known as Naloxone) training session for nurses and security personnel in the Charleroi Area School District.

Following a brief introduction, Ms. Rodino detailed visual signs that may indicate and opiate overdose. Examples included such behaviors as spending lengthy periods in the restrooms, nodding off in class, itching, displaying weak or limp movements, being inattentive, "snorting," and exhibiting a blue chin or lips. She noted that the "snorting" is a sign that their body needs air.

Students using illegal substances may also be identified by things they carry on them such as needles, pipes and even the screen that covers a sink faucet. In addition, she outlined methods of getting the attention of someone who is overdosing. These include shaking them or shouting at them, and if they are sitting, laying them down on the floor. Before doing anything else, she stressed how important it is to call 911.

Ms. Rodino then proceeded to the physical training of how to administer a dose of Narcan. She removed her emergency kit containing the Narcan dose, gloves, sanitizer and a rescue breathing mask. With the Narcan dose in-hand, she walked school personnel through preparation of the dose and, using a training dummy, demonstrated how to administer the drug by way of the nasal passage - her instructions, "half in each nostril and back up." She informed the staff that the reason for backing up after dispensing the dose is to avoid being injured by the person being revived, "They are going to be angry because your actions ended their high." Each member of the staff then took turns administering imitation doses on the training dummy.

Another example that Ms. Rodino referenced is that that the victim may not respond to the drug application at which point, a second dose may be administered. She was firm in disclosing that additional doses may cause permanent damage to the overdosing individual.

While Narcan is a fast-acting approach for revival, it is not a long-term fix for an overdose. The drug typically wears off within two to five minutes and the individual will still require emergency treatment. If action is not taken quickly, the victim will slip back into their previous state of overdose or worse.

Share this article:


Current News | More Headlines


About MVH | Visitor Information | Find a Physician | Specialties and Services | Affiliate Services | Careers & Volunteers | News & Events | Reference and Education | Contact Us | Home
Joint CommissionCommission on CancerAmerican Stroke AssociationWomens Choice Award
Monongahela Valley Hospital: 1163 Country Club Road, Monongahela, PA 15063, 724-258-1000
© 2016 Mon-Vale Health Resources, Inc. | MVH Notice of Privacy Practices | All rights reserved.